Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 82, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2009, 5:22 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2009, 5:22 PM MDT (23:22 UTC)
- Expired
- Jun 26, 2009, 6:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:20 PM MDT, 2 minutes earlier.
Area forecast discussion, Jun 26, 5:20 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT FRI JUN 26 2009 .DISCUSSION... 241 PM MDT FRI JUN 26 2009 THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A STRONG SHORTWAVE OVER WESTERN COLORADO. A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE AREA THROUGH MONDAY. THE MAIN FORECAST ISSUE WILL BE POPS. A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT INTO NORTHWEST KANSAS MONDAY EVENING. 850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60. IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING THROUGH THE FORECAST AREA. 850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S WITH SOME UPPER 60S IN THE EAST. FS && .AVIATION... 520 PM MDT FRI JUN 26 2009 FOR THE 00Z TAFS AT KGLD AND KMCK...SHOWERS AND THUNDERSTORMS APPROACHING KGLD AND KMCK FROM THE SOUTHWEST. PRIMARY CONCERN WILL BE STRONG OUTFLOW WINDS. WILL UPDATE TAF SITES WHEN THESE WINDS WILL MOVE THROUGH IN FUTURE TAF UPDATES. OTHERWISE...EXPECT ACTIVITY TO LINGER THROUGH 03Z-04Z. ONCE THE STORMS MOVE THROUGH WINDS WILL SHIFT TO THE NORTHWEST AND GUST AROUND 25KTS FOR A FEW HOURS BEHIND A FRONTAL PASSAGE WITH CIGS IN THE 10K-15K FT RANGE. BY MID TO LATE AFTERNOON SATURDAY SCT CU AT 8K FT OR SO WILL DEVELOP WITH NORTHEAST WINDS OF 10-15KTS. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 26, 10:45 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI JUN 26 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jun 26, 5:18 PM MDT | Tornado Warning | GLD | Yuma | 19 min |
| Jun 26, 5:44 PM MDT | Tornado Warning | GLD | Yuma | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.